Illinois, 2017

Hail in Illinois, April 10, 2017

April 10, 2017 · NWS ILX · 6 events in 3 counties and zones

A cluster of thunderstorms developed across east-central Illinois during the morning of April 10th. with the largest stones up to the size of golf balls being reported south of Collison in Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms developed across east-central Illinois during the morning of April 10th. Due to ample cold air aloft, many of the storms produced large hail...with the largest stones up to the size of golf balls being reported south of Collison in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 10, 4:44 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 10, 4:44 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
544 AM CDT Mon Apr 10 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 332 AM CDT Mon Apr 10 2017

Most of central and southeast IL has been dry so far early this
morning with recent band of convection appearing nw of the IL river.
Breezy ssw winds and mostly cloudy skies keeping mild temps in the
mid to upper 60s, with Effingham still at 70F. Main area of
convection over northern MO and southern IA associated with a small
MCS ahead of a compact short wave trof over SD/NE. Hi-resolution
models gradually weaken this strong to locally severe convection
with some hail as it tracks eastward into central IL thru the
morning, mainly affecting western/nw half of CWA. 1000 mb surface
low pressure near La Crosse, WI will weaken as it track into
northern lower MI by 18Z/1 pm today. Another surface low pressure
about 1007 mb ejects ne from southeast KS into nw IL this afternoon
and pulling cold front se toward the IL river by early evening. Air
mass to destabilize ahead of cold front over central IL during
this afternoon as MLCapes rise to 1000-1500 J/kg. SPC has marginal
risk across much of CWA this afternoon into mid evening, while
slight risk is in northeast IL ne of Marshall county. Another mild
day in the 70s ahead of the cold front today with breezy sw winds
gusting to 25-35 mph. Good chances of showers and t thunderstorms
this evening especially east of the IL river, then diminishing
overnight, with just isolated convection southeast of I-70 by late
tonight as cold front moves se of IL and approaching the ohio
river by dawn Tue. Lows tonight range from lower 40s nw of the IL
river, to 50-55F southeast of I-70.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 332 AM CDT Mon Apr 10 2017

Pacific high pressure over the central and northern Rockies to drift
east into the eastern Plains on Tue, across IL Tue night and over
lower MI and ohio river valley on Wed. This to bring a dry
conditions to CWA from Tue thru Wed evening. More sunshine expected
Tue through nw winds to cool temps closer to normal with highs
around 60F northern CWA and mid to upper 60s in southeast IL. Lows
Tue night around 40F northern CWA and near 45F by Lawrenceville. A
fair amount of sunshine expected Wed with winds becoming se and to
warm temps up a bit. Highs Wed into the mid 60s from I-74 ne and
upper 60s to near 70F sw of I-74. Not as cool Wed night as clouds
increase and se flow, with lows in the upper 40s/lower 50s.

Models bring a weakening frontal boundary and weak surface low
pressure of 1015 mb into central IA by dawn Thu. This to spread
chances of showers and isolated thunderstorms into western CWA
overnight Wed night and over area on Thu as weakening front moves
into area. Highs Thu in the upper 60s and lower 70s. Most areas
should be dry Thu night and only carries slight pops in northern
CWA.

Upper level ridge building into IL by dawn Friday and this to help
lift front back north as warm front and return chances of showers
and thunderstorms from sw to ne, with highs in the low to mid 70s on
Friday.Saturday appears to be the warmest day with highs 75-80F and
continued chances of showers and thunderstorms. The frontal boundary
appears to push back south into area on Easter Sunday with lingering
chances of convection. Temperatures starting to cool a bit
especially northern CWA where highs around 70F while mid 70s in
southeast IL but still staying above normal for mid April.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 540 AM CDT Mon Apr 10 2017

An area of showers and thunderstorms associated with a small MCS
was moving quickly east to along the IL river by PIA at dawn,
will track east to along I-55 around 12Z and to DEC and CMI
between 13-14Z but will likely break up as it gets into eastern
IL. Carried MVFR conditions with TS from I-55 west to PIA thru mid
morning. Then expecting redevelopment of scattered convection
this afternoon after 19Z along and east of the IL river and have
VCTS back in the TAFs during the afternoon, and into mid evening
in eastern IL. Cold front currently over central parts of WI/IA to
move se to near the IL river/PIA by 00Z/7 pm and to CMI by late
this evening. Clouds should decrease behind the cold front
overnight. Continued LLWS at CMI for 1-2 more hours with 2k ft SW
winds of 45 kts. Otherwise breezy SSW winds 15-22 kts with gusts
of 25-30 kts today. Winds veer WSW behind cold front this evening
and weaken to 8-13 kts then turn WNW during overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Apr 10, 3:44 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
444 AM CDT Mon Apr 10 2017

ILZ027>031-036-037-040-041-047>050-111100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
444 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Minor to Moderate flooding will continue along the Illinois River
through this week.

Scattered thunderstorms will occur across the area today as a cold
front slowly tracks across the region. A few of the storms will be
capable of producing strong wind gusts along with hail around nickel
size. It appears there may be two periods of thunderstorms today,
one this morning and the other threat will be this afternoon as
the cold front pushes across the area.

The threat for thunderstorms will shift to our east after 500 pm
this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be late Wednesday night
into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this morning and possibly
again during the mid afternoon hours if additional thunderstorms
redevelop along the cold front.

ILZ038-042>046-051>057-061-111100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
444 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

A cold front is expected to push across the area late this
afternoon into this evening bringing the threat for scattered
thunderstorms to east central Illinois. A few of the storms will
be capable of producing strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening. Current indications suggest if activation is needed the
primary time frame would be from 300 pm until 800 pm this evening.

ILZ062-063-066>068-071>073-111100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
444 AM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Minor flooding is expected to continue along the Little Wabash
river through tonight and along the Wabash river into next week.

A cold front is expected to push across the area this evening
bringing the threat for scattered thunderstorms to east central
Illinois. A few of the storms will be capable of producing strong
wind gusts and hail later this afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

The next chance for thunderstorms will be on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening. Current indications suggest if activation is needed the
primary time frame would be from 400 pm until 10 pm this evening.

Smith

In the hours before

Special weather statement, Apr 10, 3:17 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
417 AM CDT MON APR 10 2017

ILZ027-029-101000-
Peoria-Knox-
417 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 500 AM
CDT...

At 416 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Monmouth, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Galesburg, Abingdon, Knoxville, Wataga, Oneida, Altona, Victoria,
Elmore, East Galesburg, Henderson, Dahinda, Snake Den Hollow and
Galesburg Airport.

This includes Interstate 74 between mile markers 41 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 8999 4098 8999 4097 8994 4078 9044
      4101 9044 4115 9015
TIME...MOT...LOC 0916Z 239DEG 49KT 4087 9051

Smith
Special weather statement, Apr 10, 3:47 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
447 AM CDT MON APR 10 2017

ILZ027-029-036-037-101030-
Tazewell-Peoria-Knox-Fulton-
447 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...SOUTHERN KNOX AND
WESTERN PEORIA COUNTIES UNTIL 530 AM CDT...

At 446 AM CDT, Doppler radar was tracking a strong thunderstorm over
New Philadelphia, or 10 miles east of Macomb, moving east at 55 mph.
Another strong storm was located just west of London Mills and was
tracking east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these thunderstorms.

Locations impacted include...
Canton, Lewistown, Abingdon, Farmington, Elmwood, Cuba, Trivoli,
Avon, Yates City, St. David, Williamsfield, Fairview, Ipava, London
Mills, Maquon, Gilson, Table Grove, Dunfermline, Bernadotte and
Smithfield.

This includes Interstate 74 between mile markers 60 and 71.

LAT...LON 4046 8985 4032 9045 4080 9044 4096 8994
TIME...MOT...LOC 0946Z 254DEG 49KT 4046 9049

Smith
Local storm report, Apr 10, 4:05 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 AM CDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     TSTM WND GST     FARMINGTON              40.72N 90.01W
04/10/2017  M50 MPH          KNOX               IL   EMERGENCY MNGR

&&

SBAKER
Special weather statement, Apr 10, 4:08 AM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
508 AM CDT MON APR 10 2017

ILZ027>031-101100-
Marshall-Peoria-Knox-Woodford-Stark-
508 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...NORTHWESTERN
WOODFORD...SOUTHEASTERN STARK...EAST CENTRAL KNOX AND NORTHERN PEORIA
COUNTIES UNTIL 600 AM CDT...

At 507 AM CDT, Doppler radar was tracking a strong thunderstorm over
Brimfield, or 17 miles west of Peoria, moving east northeast at 55
mph. Additional strong thunderstorms were detected 2 miles southeast
of Wyoming, moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lacon, Chillicothe, Henry, Princeville, Rome, Dunlap, Washburn,
Brimfield, Sparland, Varna, Laura, Hopewell, Duncan, La Rose,
Marshall County Airport, Lake Wildwood, Pattonsburg, Monica, Lawn
Ridge and Marshall-Putnam County Fairgrounds.

This includes Interstate 74 between mile markers 66 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 8933 4110 8935 4110 8930 4093 8906
      4079 8999 4089 9005 4115 8936
TIME...MOT...LOC 1007Z 253DEG 48KT 4084 8991

Smith
Special weather statement, Apr 10, 4:30 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
530 AM CDT MON APR 10 2017

ILZ047>051-101115-
Sangamon-Scott-Morgan-Menard-Cass-
530 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENARD...NORTHERN
SCOTT...NORTHWESTERN SANGAMON...SOUTHERN CASS AND NORTHERN MORGAN
COUNTIES UNTIL 615 AM CDT...

At 529 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffs, or 9 miles northwest of Winchester, moving east at 55 to 60
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Virginia, Petersburg, Ashland, Meredosia, Pleasant
Plains, Bluffs, Chapin, Tallula, Arenzville, Naples, Exeter,
Literberry, South Jacksonville, Philadelphia, Concord, Lynnville,
Newmansville, Valley City and Sinclair.

This includes Interstate 72 between mile markers 43 and 58.

LAT...LON 3974 9062 3981 9059 3983 9057 3987 9059
      3989 9058 4010 8988 3987 8976 3960 9060
      3964 9061 3971 9065
TIME...MOT...LOC 1029Z 249DEG 53KT 3974 9055

Smith
Special weather statement, Apr 10, 4:50 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
550 AM CDT MON APR 10 2017

ILZ049>051-101130-
Sangamon-Scott-Morgan-
550 AM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT...SOUTHWESTERN
SANGAMON AND SOUTHEASTERN MORGAN COUNTIES UNTIL 630 AM CDT...

At 550 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alsey, or near Winchester, moving east at 50 to 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Jacksonville, Winchester, Chatham, Alexander, Auburn,
New Berlin, Waverly, Loami, Franklin, Murrayville, Woodson,
Manchester, Alsey, South Jacksonville, Curran, Berlin, Glasgow,
Nortonville and Farmingdale.

This includes the following highways...
 Interstate 55 near mile marker 83.
 Interstate 72 between mile markers 59 and 94.

LAT...LON 3987 8976 3960 8964 3952 9011 3952 9058
      3956 9057 3960 9060
TIME...MOT...LOC 1050Z 248DEG 48KT 3956 9050

Smith

The radar

The Lincoln radar (KILX), 127 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Vermilion

When
April 10, 6:35 AM CST to 6:40 AM CST
Where
Vermilion County, 4 mi NNE of Fithian
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.173, -87.841

Hail, Champaign

When
April 10, 6:37 AM CST to 6:42 AM CST
Where
Champaign County, Tolono
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.980, -88.250

Hail, Vermilion

When
April 10, 6:40 AM CST to 6:45 AM CST
Where
Vermilion County, 1 mi S of Collison
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.215, -87.800

Hail, Vermilion

When
April 10, 6:45 AM CST to 6:50 AM CST
Where
Vermilion County, 5 mi NW of Danville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.181, -87.687

Hail, Vermilion

When
April 10, 6:50 AM CST to 6:55 AM CST
Where
Vermilion County, 4.23 mi WSW of Bismarck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.240, -87.670

Hail, Douglas

When
April 10, 10:30 AM CST to 10:35 AM CST
Where
Douglas County, 3 mi S of Newman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.757, -87.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687057, 687058, 687059, 687060, 687061, 687062.